Kansas, 2015

Ice Storm and Winter Weather in Kansas, November 26 to 30, 2015

November 26 to 30, 2015 · NWS DDC · 27 events in 27 counties and zones

An upper level low sat over the Intermountain West at the beginning of this time frame then slowly moved eastward through the Central Rockies and Central Plains through November 30th. Upper level shortwaves ejected eastward towards western Kansas as the low shifted eastward.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level low sat over the Intermountain West at the beginning of this time frame then slowly moved eastward through the Central Rockies and Central Plains through November 30th. Upper level shortwaves ejected eastward towards western Kansas as the low shifted eastward.

At the surface, low pressure located east of the area with a trough of low pressure across eastern Colorado allowed copious amounts of low to mid-level moisture to be advected northward from the Gulf of Mexico. A strong cold front moved through the area overnight on the 26th pushing this moisture into the mid levels. Precipitation fell behind this front as isentropic lift increased overnight. A wide range of precipitation fell overnight into the next morning with rain changing over to a mix of sleet, freezing rain, and snow. Over a quarter of an inch of ice was reported across portions of south central Kansas stretching westward as far as Liberal to Dodge City to Great Bend. A mix of sleet and snow was reported west of this line with minimal accumulations by the afternoon of the 27th. Periodic episodes of light freezing rain continued across portions of south central Kansas over the remainder of the 27th through the 29th with light freezing drizzle at times across the remainder of the forecast area. Another strong upper level shortwave moved through the area the night of the 29th into the morning of the 30th bringing another round of precipitation across western Kansas. Additional freezing rain, sleet, and snow were reported across central and south central Kansas with sleet and snow reported elsewhere. Up to 3 inches was reported across portions of west central Kansas with lesser amounts as you headed eastward. Ice accumulations over three quarters of an inch were reported across portions of south central Kansas with lesser amounts as you headed westward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 26, 3:56 AM CST, 4 minutes earlier.

Area forecast discussion, Nov 26, 3:56 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
356 AM CST THU NOV 26 2015

...Updated...

.SYNOPSIS...
ISSUED AT 340 AM CST THU NOV 26 2015

A potent upper level storm system will slowly move eastward
from the Rockies into the central plains through Monday. A
cold front was charging southward through western Kansas this
morning well ahead of the upper level trough. Abundant low level
moisture was in place across the southern plains. A sloping
frontal surface will be in place, along with the abundant moisture
so that periods of winter weather are possible through Monday.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 340 AM CST THU NOV 26 2015

Rain will develop this morning and change to freezing rain from
northwest to southeast as temperatures drop. The temperature at
Dodge City could be down to 32F by 15z. The heaviest ice
accumulations are expected in south central Kansas tonight where
an ice storm warning was issued. The low level cold layer will
become cold enough for sleet across western late this afternoon
and then across south central Kansas by friday. Precipitation will
change to snow over western Kansas on Friday. Areas of freezing
drizzle are also possible tonight over western Kansas during
periods when the mid levels aren't close to saturation. But once
the cold layer becomes deeper then the freezing drizzle would
change to light snow. Lows tonight will be in the lower to mid 20s
with highs in the mid to high 20s on Friday.

.LONG TERM...(Friday THROUGH Wednesday)
ISSUED AT 340 AM CST THU NOV 26 2015

Periods of winter weather will persist into Saturday and Sunday as
the upper level trough slowly approaches the plains in the
presence of low level cold air and abundant low to mid level
moisture. Temperatures will remain cold with highs in the 20s and
30s and lows in the upper teens and lower 20s. After the upper
level trough progresses into the central and eastern United
States by Monday night into midweek, fair weather will return to
western Kansas along with some moderation in temperatures.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Thursday NIGHT)
ISSUED AT 1204 AM CST THU NOV 26 2015

A cold front has passed the TAF sites and winds will be north to
north-northeasterly at 15 kts through the period. Low to mid level
warm advection will increase ahead of an upper level storm system,
resulting in widespread precipitation that will transition from
rain to freezing rain to sleet and freezing drizzle. CIGS will
drop to IFR/LIFR and remain there.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  34  23  25  22 / 100  90  90  60
GCK  31  21  24  18 /  90  90  70  40
EHA  31  21  22  16 /  80  90  70  50
LBL  33  22  25  19 / 100 100  80  70
HYS  32  22  25  21 /  90  70  40  30
P28  45  26  28  26 / 100  90  90  70

&&

.DDC Watches/Warnings/Advisories...
Winter Weather Advisory until 6 PM CST /5 PM MST/ Friday for
KSZ030-031-043>046-061>065-074>079-084>087.

Ice Storm Warning from 6 PM this evening to 6 PM CST Friday for
KSZ066-080-081-088>090.

&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Nov 25, 3:08 PM CST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
308 PM CST WED NOV 25 2015

KSZ030-031-043>046-061>066-074>081-084>090-262115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
308 PM CST WED NOV 25 2015 /208 PM MST WED NOV 25 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...

RAIN MAY MIX WITH SNOW, FREEZING RAIN, OR SLEET ACROSS WEST
CENTRAL KANSAS IN THE LATE OVERNIGHT HOURS. LITTLE TO NO
ACCUMULATION IS ANTICIPATED.

WEATHER HAZARDS EXPECTED...

  LIMITED ICE ACCUMULATION RISK.
  LIMITED SNOW AND SLEET RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...

A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF WEST AND
WEST CENTRAL KANSAS EARLY THURSDAY MORNING INTO THURSDAY NIGHT
FOR ACCUMULATING SNOW AND POCKETS OF FREEZING RAIN OR SLEET. SEE
THE LATEST WEATHER MESSAGE FOR THE LATEST DETAILS.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF SOUTH
CENTRAL KANSAS THURSDAY NIGHT THROUGH FRIDAY ACCUMULATING FREEZING
RAIN WITH POCKETS OF SNOW OR SLEET. SEE THE LATEST WEATHER MESSAGE
FOR THE LATEST DETAILS.

HAZARDS WEATHER RISK...

  THURSDAY...
  LIMITED EXCESSIVE COLD RISK.
  SIGNIFICANT ICE ACCUMULATION RISK.
  LIMITED SNOW AND SLEET RISK.

  FRIDAY...
  LIMITED EXCESSIVE COLD RISK.
  ELEVATED ICE ACCUMULATION RISK.
  LIMITED SNOW AND SLEET RISK.

  SATURDAY...
  ELEVATED ICE ACCUMULATION RISK.
  LIMITED SNOW AND SLEET RISK.

  SUNDAY...
  LIMITED ICE ACCUMULATION RISK.
  LIMITED SNOW AND SLEET RISK.

  MONDAY...
  LIMITED EXCESSIVE COLD RISK.

  TUESDAY...
  LIMITED EXCESSIVE COLD RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter weather, 3 ice storm. Local standard time, as filed.

Winter Weather, Hamilton

When
November 26, 4:00 AM CST to November 30, 12:00 PM CST
Where
Hamilton forecast zone
Reported by
Public
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Winter Weather, Clark

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Clark forecast zone
Reported by
Public
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

An extended period of freezing rain, sleet and snow fell across the county. Up to 3 inches and a little less than 1/4 of an inch of ice were reported.

Winter Weather, Edwards

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Edwards forecast zone
Reported by
Public
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Winter Weather, Ellis

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Ellis forecast zone
Reported by
Public
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Winter Weather, Finney

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Finney forecast zone
Reported by
Public
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Winter Weather, Ford

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Ford forecast zone
Reported by
Public
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Winter Weather, Grant

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Winter Weather, Gray

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Gray forecast zone
Reported by
Public
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Winter Weather, Haskell

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Haskell forecast zone
Reported by
Public
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Winter Weather, Hodgeman

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Hodgeman forecast zone
Reported by
Public
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Winter Weather, Kearny

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Kearny forecast zone
Reported by
Public
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Winter Weather, Lane

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Lane forecast zone
Reported by
Public
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Winter Weather, Meade

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Meade forecast zone
Reported by
Public
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Winter Weather, Morton

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Morton forecast zone
Reported by
Public
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Winter Weather, Ness

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Ness forecast zone
Reported by
Public
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Winter Weather, Pawnee

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Pawnee forecast zone
Reported by
Public
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Winter Weather, Pratt

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Pratt forecast zone
Reported by
Public
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Winter Weather, Rush

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Rush forecast zone
Reported by
Public
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Scott forecast zone
Reported by
Public
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Winter Weather, Seward

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Seward forecast zone
Reported by
Public
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Winter Weather, Stafford

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Stafford forecast zone
Reported by
Public
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Winter Weather, Stanton

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Stanton forecast zone
Reported by
Public
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Winter Weather, Stevens

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Stevens forecast zone
Reported by
Public
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Winter Weather, Trego

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Trego forecast zone
Reported by
Public
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Ice Storm, Comanche

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Comanche forecast zone
Reported by
Emergency Manager
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Ice accumulation of 1/4 of an inch occurred. Some power lines were down with tree damage and power outages reported.

Ice Storm, Barber

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Barber forecast zone
Reported by
Emergency Manager
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

A total of 1.6 inches of rain fell before temperatures fell below freezing. Ice accumulated to around 1/4 of an inch on exposed objects. Power was out across northern Barber county.

Ice Storm, Kiowa

When
November 26, 5:00 AM CST to November 30, 1:00 PM CST
Where
Kiowa forecast zone
Reported by
Emergency Manager
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Ice accumulation of 1/4 of an inch occurred. Some power lines were down with tree damage and power outages reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609374, 609363, 609366, 609368, 609369, 609370, 609371, 609372, 609375, 609376, 609379, 609381, 609382, 609383, 609384, 609386, 609388, 609391, 609393, 609395, 609396, 609398, 609399, 609401, 609408, 609410, 609411.